Maine, 2025

Drought in Maine, December 1 to 31, 2025

December 1 to 31, 2025 · NWS CAR · 6 events in 6 counties and zones

Persistent drought continued into December in northern and central Maine. The ground was frozen the entire month in northern counties, continuing to restrict any moisture from penetrating down into the soil.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Persistent drought continued into December in northern and central Maine. The ground was frozen the entire month in northern counties, continuing to restrict any moisture from penetrating down into the soil. Frost depth at the beginning of December was 2 inches at the Caribou office, gradually diminishing down to a low depth of 1 inch during a warm up period around December 19th, but rounded the month out to a frost depth of 12 inches. All climate sites recorded around, or slightly below, average precipitation. with generally 0.1 - 1.0 inch deficits.

At the end of November, northern Somerset, northwestern and central Aroostook, northern Piscataquis, southern Penobscot, and portions of Hancock and Washington counties, were included in severe drought. The Central Highlands region, southern Aroostook, and portions of far northern Hancock and Washington counties were in moderate drought. There was some slight improvement by the end of the month for Washington county, as Downeast ground remained unfrozen, and snow/rainfall events at the end of the month provided some moisture, resulting in the county improving from severe drought to moderate drought. Otherwise, the rest of the state was left in the status quo. In terms of rivers, all rivers in the region saw river ice rapidly thicken. Southern rivers had a brief period of ice break up during the mid-December warm up event, but quickly refroze later in the month as temperatures fell below freezing once again.

No additional dry drinking well reports during December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 30, 6:18 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Nov 30, 6:18 PM EST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
618 PM EST Sun Nov 30 2025

.SYNOPSIS...
A warm front crosses early this evening, followed by a cold
front late tonight. A secondary cold front crosses the area on
Monday, followed by high pressure building in Monday night. A
coastal low approaches from the southwest on Tuesday, passes
offshore Tuesday night, then exits into the southern Canadian
Maritimes on Wednesday. A cold front then moves in Thursday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Update...
Latest radar reflectivity data shows mainly light precipitation
across much of the forecast area at this hour. To the north of
a Greenville to Millinocket to Houlton line it was mainly in
the form of snow, with rain to the south of there. Snowfall
report as of this time indicate generally 1 to 2 inches of snow
has fallen across northern areas. Could see up to an additional
half to one inch before precipitation diminishes prior to
midnight. The current forecast remains on track so no
significant changes were made at this time.

See updated aviation discussion.

previous discussion
Precipitation has started ahead of the warm front expected to
cross the area later this evening. At the moment, mostly snow is
falling across the region, with some sleet mixed in along the
coast. There will be a rapid transition to snow/rain mix and
then to all rain along the coast this afternoon, with a slightly
slower transition to a mix northward through eastern Aroostook
County. Overall accumulations will be greatest over the western
mountains, but even there less than 4" of snowfall is expected.
Eastward, 1 to 3" of snow is expected over the Rte 1/Rte 11
corridor. This will be lessened by the period of rainfall mixing
in later tonight.

Precipitation will end around midnight for all areas, with a
cold front expected to move through tomorrow morning. Some
concerns were raised for the potential of snow squalls with this
front, however the early morning timeframe is not conducive for
peak convective activity and the lowering amounts of QPF
expected with the front indicate that snow will be brief and not
as heavy as expected. Would not rule out a squall or two but
this should not be a widespread concern for tomorrow.

Colder air will follow behind the front and lows Monday night
will reach the single digits across northern Maine for the first
time this season.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Key messages
-Noreaster may bring warning snowfall to interior Downeast and the
coast
-Cold temps Tuesday Night with wind chills near zero degrees

H5 trof will be moving east of the MS Vly Tuesday morning. Dry air
with the sfc ridge axis will remain over the CWA into the morning
hours. Upr system is currently crossing the intermountain west at
this time with a nor'easter looming early in the week. Latest 12z
guidance has shifted just slightly south with the developing
noreaster on Tuesday night, with the center moving just south of
Nova Scotia. Given this track, the best area for higher snow totals
likely to be south of a Danforth to Dover-Foxcroft line Tuesday and
Tuesday night. Cannot rule out some snow banding over interior
Downeast as the low wraps up. However, 12z EC has continued to
stick with the furthest south solution.

Snow exits the area Wednesday morning as low exits into the
Maritimes. Gusty north winds on the backside of the system will
funnel in cold air with temps dipping into the single digits acrs
the northwest. Wind chills will approach zero degrees Wednesday
morning. Ridge axis crests over the CWA on Wednesday with partly to
mostly sunny skies expected. Highs will run around 10 degrees blo
seasonal norms on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Key messages
-Snow squalls possible on Thursday
-Very cold temps Thursday night with wind chills below -20F

Arctic cold front Wednesday evening will be draped from wrn Quebec
thru the Great Lakes. Front moves thru Thursday afternoon with snow
squalls possible, with steep low-level lapse rates and 25-30kt low
level jet behind front. Low temps likely to be below zero across the
north as H8 mb temps drop toward -25C. Winds remain well-mixed,
resulting in wind chill temps down below -20F late Thursday night.
Brief high pressure will build in Friday night with guidance
diverging on track of next lopres.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Low level wind shear is expected through 04z.
Widespread MVFR/IFR expected at all the terminals through 06z
then becoming mainly MVFR after that. Gusty S to SE wind 10 to
20 kt becoming SW after midnight.

Monday should be mostly VFR HUL, BGR, and BHB, but MVFR at
times mainly in the morning for PQI, CAR, FVE.  NW winds
increasing to around 15 gusting 25 kts.

SHORT TERM:
Tuesday-Tuesday night...MVFR/IFR in snow. S 5-10kts becoming NNE
5-15kts Tuesday evening, gusts to 20kts south.

Wednesday-Wednesday night...Mainly VFR. NNW 5-10kts becoming SSW
5-10kts Wednesday evening.

Thursday...MVFR/IFR tempo LIFR in snow showers. SSW 5-15kts,
gusting to 20-25kts.

Thursday night-Friday...Mainly VFR, though MVFR possible north.
W 5-15kts, gusts to 20kts.

&&

.MARINE...
NEAR TERM: Very high confidence in southerly gales into this
evening. Winds switch to westerly late tonight and remain W/NW
into Monday. As the switch happens, winds ease a bit, and will
be borderline gale/small craft. Seas build close to 11 ft late
tonight then ease to around 6 ft later Monday.

SHORT TERM: Gales possible Tuesday night into Wednesday.
Winds increase toward SCA levels Wednesday night with gales
once again behind cold front on Thursday. Winds diminish late on
Friday. Seas increase above 5ft Wednesday morning, remaining
elevated through Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Tuesday morning through Wednesday
     morning for MEZ011-015>017-029>032.
MARINE...Gale Warning until 4 PM EST Monday for ANZ050>052.

&&

Near Term...TWD/LF
Short Term...21
Long Term...21
Aviation...TWD/LF/21
Marine...TWD/LF/21
Hazardous weather outlook, Nov 30, 12:58 PM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1258 PM EST Sun Nov 30 2025

MEZ001>006-010-012300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
1258 PM EST Sun Nov 30 2025

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

Wintry precipitation continues through this evening. One to three
inches of snow is expected mainly along and north of a Dover-
Foxcroft to Millinocket to Houlton line. Snow will mix with or change
to rain briefly for most places before ending around midnight
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A winter storm is expected Tuesday and Tuesday night. There is
significant uncertainty with snow amounts at this time across the
north. Please continue to monitor forecasts for this period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029>032-012300-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
1258 PM EST Sun Nov 30 2025

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-012300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1258 PM EST Sun Nov 30 2025

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST
MONDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gale force winds are expected again Tuesday night and Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Nov 30, 6:44 PM EST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
644 PM EST Sun Nov 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Snow             1 WSW Madawaska         47.35N 68.35W
11/30/2025  M2.2 Inch        Aroostook          ME   Trained Spotter

&&

TWD
Local storm report, Nov 30, 7:15 PM EST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
715 PM EST Sun Nov 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Snow             1 N Caribou             46.88N 68.02W
11/30/2025  M2.2 Inch        Aroostook          ME   Official NWS Obs

&&

TWD
Local storm report, Nov 30, 8:33 PM EST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
833 PM EST Sun Nov 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     Snow             3 WNW Blaine            46.52N 67.93W
11/30/2025  M2.8 Inch        Aroostook          ME   Trained Spotter

&&

TWD
Local storm report, Nov 30, 9:58 PM EST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
958 PM EST Sun Nov 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     Snow             1 W Presque Isle        46.68N 68.03W
11/30/2025  M1.9 Inch        Aroostook          ME   NWS Employee

0958 PM     Snow             NWS Caribou             46.87N 68.01W
11/30/2025  M3.2 Inch        Aroostook          ME   Official NWS Obs

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Northwest Aroostook

When
December 1, 12:00 AM EST to December 31, 11:59 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Drought Monitor
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

A lack of adequate precipitation in Northwest Aroostook led to prolonged drying conditions in December. Conditions were Severe Drought (D2) in late November, and stayed in Severe Drought to the end of the month. Drought continued into January.

Drought, Northern Somerset

When
December 1, 12:00 AM EST to December 31, 11:59 AM EST
Where
Northern Somerset forecast zone
Reported by
Drought Monitor
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

A lack of adequate precipitation in Northern Somerset led to prolonged drying conditions in December. Conditions were Severe Drought (D2) in late November, and stayed in Severe Drought to the end of the month. Drought continued into January.

Drought, Southern Penobscot

When
December 1, 12:00 AM EST to December 31, 11:59 AM EST
Where
Southern Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A lack of adequate precipitation in Southern Penobscot led to prolonged drying conditions in December. Conditions were Severe Drought (D2) in late November, and stayed in Severe Drought to the end of the month. Drought continued into January.

Drought, Interior Hancock

When
December 1, 12:00 AM EST to December 31, 11:59 AM EST
Where
Interior Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A lack of adequate precipitation in Interior Hancock led to prolonged drying conditions in December. Conditions were Severe Drought (D2) in late November, and stayed in Severe Drought to the end of the month. Drought continued into January.

Drought, Coastal Hancock

When
December 1, 12:00 AM EST to December 31, 11:59 AM EST
Where
Coastal Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A lack of adequate precipitation in Coastal Hancock led to prolonged drying conditions in December. Conditions were Severe Drought (D2) in late November, and stayed in Severe Drought to the end of the month. Drought continued into January.

Drought, Coastal Washington

When
December 1, 12:00 AM EST to December 31, 11:59 AM EST
Where
Coastal Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A lack of adequate precipitation in Coastal Washington led to prolonged drying conditions in December. Conditions were Severe Drought (D2) in late November, and stayed in Severe Drought to the end of the month. Drought continued into January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306193, 1306194, 1306195, 1306196, 1306197, 1306198.